Opioid-Induced Hyperalgesia: What is the Evidence?

It may be accompanied by other signs of opioid toxicity such as myoclonus, delirium, and seizures, and is characterized by decreasing efficiency of the drug that cannot be overcome by increasing the dose. 

“The prescription becomes the problem when patients become less sensitive to opioids,”  said Dr. Gudin. “Clinicians should suspect OIH when opioid treatment effect seems to wane in the absence of disease progression, particularly if found in the context of unexplained pain or diffuse allodynia unassociated with the original pain, and increased levels of pain with increasing dosages.”

Opioid-induce hyperalgesia is commonly seen in patients receiving high opioid doses. There are multiple cases reports of hyperalgesia and some studies; however, there is a lack of systematic evidence.3

Although the exact mechanism of OIH has yet to be elucidated, researchers hypothesize that it involves an imbalance of pronociceptive and antinociceptive processes. Pathophysiological theories include central glutamatergic dysfunction (N-Methyl-D-aspartate [NMDA] receptor activation); spinal dynorphins (excitatory neuropeptides released with exogenous opioid exposure); and descending facilitations-hyperexcitable nociceptive processing.

Treatment options for patients with OIH include reducing, rotating, or tapering the opioid, or diminishing hyperexcitability with antiepileptic medications, antidepressants, and NMDA agonists such as ketamine, dextromethorphan, methadone, and alpha 2 agonists.4